Pennsylvania, 2023Hail and Damaging Winds in Pennsylvania, August 12, 2023
August 12, 2023 · NWS CTP · 16 events in 7 counties and zones
Scattered thunderstorms developed ahead of an approaching cold front over Ohio and northwestern Pennsylvania during the early afternoon of August 12, 2023, and progressed eastward across central Pennsylvania through the late afternoon and evening hours. Sporadic wind damage (and one hail report) was observed with some of these storms, and there were two brief tornadoes in Cambria County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $43,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed ahead of an approaching cold front over Ohio and northwestern Pennsylvania during the early afternoon of August 12, 2023, and progressed eastward across central Pennsylvania through the late afternoon and evening hours. Sporadic wind damage (and one hail report) was observed with some of these storms, and there were two brief tornadoes in Cambria County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 12:51 PM EST, 11 minutes earlier.
Area forecast discussion, Aug 12, 12:51 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service State College PA
151 PM EDT Sat Aug 12 2023
.SYNOPSIS...
Another round of strong to severe storms targets central
Pennsylvania this afternoon into tonight. Another brief break
in the weather is expected Sunday before more showers and
storms arrive later Monday into early Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Storms beginning to take shape across the area with tornado
watch now in place for locations north of the turnpike. Main
focus remains next round of strong to severe convection for
later today. SLGT risk upgraded to ENH for most of northern and
central PA as a few lines TSRA are expected to cross the Western
and Central Mtns late Sat afternoon and evening. Latest 00Z
model 0-1 KM EHIs indicate a rather high potential for rotating
updrafts and even a few weak tornadoes across the NE quadrant of
our CWA with values in the 2-3.5 M2/S2 range. Heavy rain/flash
flooding is not a major concern at this point. Main threats are
for localized strong/damaging wet microbursts from mini
bows/bkn-s signatures in line segments, triggered by descending
rear inflow jets, with an isolated tornado possible (5%)
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Strong storms last through mid to late evening as cold front
doesn't push through the NW Mountains until late tonight.
Showers and isold storms will accompany the front overnight
before moving out by early morning Sunday, with a more
comfortable air mass arriving.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Relatively dry air associated with the frontal passage on
Saturday will allow for a brief period of clearing across much
of central PA for Sunday morning into Monday AM. Seasonable
temperatures are expected to carry throughout this brief period,
with high temperatures expected to be in the upper 70s across
the northern tier and upper 80s across southern zones.
Surface low pressure will track west of PA through the eastern
Great Lakes Monday PM into Tuesday AM. The severe
threat continues to be dependent on destabilization, where the
highest possibility remains in the warm sector of the
approaching frontal boundary. The progression of this surface
low is the biggest uncertainty at this time, as recent guidance
has suggested that movement will become generally slower just
north of the PA/NY border.
Slower progression has potential to bring heavier rainfall
across all of CPA, especially across southern tier where
anomalously high pwats are coupled with the best forcing.
Heavier rainfall on Monday has already been tagged in the WPC
ERO with a Slight (2/4) risk across the southern tier where
aforementioned forcing and moisture is expected to be the most
impactful while the rest of CPA has been tagged with a Marginal
(1/4) for flash flooding.
Rainfall is expected to taper off Wednesday into Thursday
evening as an anomalously strong ridge builds over the area
before a shortwave trough brings PoPs back up into Friday.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Tornado watch covers all airfields except KMDT and KLNS. SHRA
and TSRA will develop across the CWA through the afternoon and
evening. Being isolated at this point, just added VCTS to any
one site as any one storm would affect an airfield for a short
time.
Expect the activity to wind down after 00Z with just some
lingering -SHRA. Some MVFR is possible overnight in BR...more
toward sunrise.
Outlook...
Sun...Generally VFR conditions outside of spotty lingering
-SHRA.
Mon...Predominantly VFR, with scattered SHRA/TSRA developing
late across the S/W and overspreading the remainder of the area
Monday night.
Tue...Lingering -SHRA poss, mainly N/W.
Wed...Predominantly VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Lambert/Martin
NEAR TERM...Tyburski
SHORT TERM...DeVoir/Martin
LONG TERM...NPB
AVIATION...Tyburski
Hazardous weather outlook, Aug 12, 3:07 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
407 AM EDT Sat Aug 12 2023
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130815-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
407 AM EDT Sat Aug 12 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Showers and thunderstorms are expected on Saturday afternoon and
evening, some of which may produce strong to locally damaging winds,
hail and locally heavy rainfall. An isolated tornado or two will
be possible.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Aug 12, 12:39 PM EST, 23 minutes before
Special Weather Statement
National Weather Service State College PA
139 PM EDT Sat Aug 12 2023
PAZ004-005-121830-
McKean PA-Warren PA-
139 PM EDT Sat Aug 12 2023
...STRONG THUNDERSTORMS WILL IMPACT WARREN AND NORTHWESTERN MCKEAN
COUNTIES THROUGH 230 PM EDT...
At 138 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Jamestown to near Warren
to 24 miles northeast of Oil City. Movement was east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warren, Sheffield, Columbus, Youngsville, Russell, Spring Creek,
Scandia, Lottsville, Ludlow, Marshburg, Grand Valley, Warren South,
Garland, Kinzua Dam, Chapman State Park, Tidioute, Sugar Grove,
Starbrick, Clarendon and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Tornado Watch remains in effect until 900 PM EDT for north central
Pennsylvania.
&&
LAT...LON 4197 7961 4197 7960 4200 7946 4200 7883
4188 7867 4168 7897 4169 7961
TIME...MOT...LOC 1738Z 269DEG 23KT 4199 7942 4189 7928 4175 7950
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
LambertThunderstorm Wind, Warren
- When
- August 12, 1:02 PM EST
- Where
- Warren County, 2.95 mi S of Irvine
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 41.787, -79.282
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees onto State Route 62 south of Irvine.
Thunderstorm Wind, Lycoming
- When
- August 12, 2:20 PM EST
- Where
- Lycoming County, 0.76 mi SSE of Tivoli
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.290, -76.695
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree and wires along US Route 220 northeast of Picture Rocks.
Thunderstorm Wind, Columbia
- When
- August 12, 2:48 PM EST
- Where
- Columbia County, 2.2 mi NNE of Pine Summit
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 41.211, -76.520
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along with some larger limbs south of Unityville.
Hail, Columbia
- When
- August 12, 2:50 PM EST
- Where
- Columbia County, 1.48 mi NNE of Pine Summit
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.200, -76.520
A severe thunderstorm produced quarter-sized hail south of Unityville.
Thunderstorm Wind, Columbia
- When
- August 12, 2:59 PM EST
- Where
- Columbia County, 0.35 mi SE of Millville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 41.117, -76.525
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in Millville.
Thunderstorm Wind, Cameron
- When
- August 12, 3:29 PM EST
- Where
- Cameron County, 0.32 mi SSW of Cameron
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 41.446, -78.182
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees and larger limbs near Cameron Road in Lumber Township.
Thunderstorm Wind, Cambria
- When
- August 12, 7:45 PM EST
- Where
- Cambria County, 1.74 mi NW of Preisser
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.570, -78.840
A severe thunderstorm producing winds estimated near 70 mph snapped or uprooted a wide swath of trees near Duman Lake along Route 271 to the north of Belsano.
Thunderstorm Wind, Cambria
- When
- August 12, 7:55 PM EST
- Where
- Cambria County, 1.38 mi N of Colver
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.570, -78.780
A severe thunderstorm producing winds estimated near 70 mph snapped or uprooted multiple trees along Stevens Road north of Colver.
Thunderstorm Wind, Cambria
- When
- August 12, 8:05 PM EST
- Where
- Cambria County, 0.9 mi NE of Loretto
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.508, -78.617
A severe thunderstorm producing winds estimated near 70 mph snapped or uprooted dozens of trees along Syberton Road outside of Loretto.
Thunderstorm Wind, Cambria
- When
- August 12, 8:08 PM EST
- Where
- Cambria County, 1.96 mi E of Loretto
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.497, -78.593
A severe thunderstorm producing winds estimated near 70 mph snapped or uprooted a swath of trees along Iceplant Road north of Cresson.
Thunderstorm Wind, Cambria
- When
- August 12, 8:15 PM EST
- Where
- Cambria County, 0.69 mi N of Summit
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.480, -78.570
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees along Gallitzin Road north of Cresson.
Thunderstorm Wind, Cambria
- When
- August 12, 8:18 PM EST
- Where
- Cambria County, 1.34 mi SSE of Ashville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 40.553, -78.557
A severe thunderstorm producing winds estimated near 60 mph knocked down power lines along and across Route 53 near Ashville.
Thunderstorm Wind, Cambria
- When
- August 12, 8:21 PM EST
- Where
- Cambria County, 1.05 mi W of Buckhorn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 40.550, -78.520
A severe thunderstorm producing winds estimated near 60 mph knocked down a large tree along Route 36 to the eat of Ashville.
Thunderstorm Wind, Blair
- When
- August 12, 8:30 PM EST
- Where
- Blair County, 0.49 mi E of Lakemont
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 40.471, -78.391
A severe thunderstorm producing winds estimated near 60 mph knocked a tree down across Jade Avenue in Lakemont.
Thunderstorm Wind, Lancaster
- When
- August 12, 11:06 PM EST
- Where
- Lancaster County, 0.6 mi SSW of Reinholds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.262, -76.123
A severe thunderstorm producing winds estimated near 60 mph knocked a tree down across Creek Road southwest of Reinholds. The tree was truck by a car after laying across the road with no injuries reported on scene.
Thunderstorm Wind, Lancaster
- When
- August 12, 11:06 PM EST
- Where
- Lancaster County, 1.92 mi ESE of Reinholds
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.259, -76.087
A severe thunderstorm producing winds estimated near 60 mph knocked a tree down across Holtzman Road west of Reinholds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Pennsylvania, August 12, 2023$796,000 · EF1 · 60 events
- Tornado and Flash Flooding in Tennessee, August 12, 20231 injured · $1.6 million · EF0 · 43 events
- Tornado and Flash Flooding in Ohio, August 12, 2023$457,000 · EF1 · 31 events
- Tornadoes and Flash Flooding in Kentucky, August 12, 2023$260,000 · EF1 · 8 events
- Tornadoes and Hail in Ohio, August 12, 2023$86,000 · EF1 · 28 events
- Tornado in Ohio, August 12, 2023$250,000 · EF1 · 1 event
- Damaging Winds in Georgia, August 12, 2023$69,000 · 58 kt wind · 50 events
- Tornado and Hail in New York, August 12, 2023$90,000 · EF0 · 38 events
- Tornado and Damaging Winds in Pennsylvania, August 12, 2023$126,000 · EF1 · 6 events
- Excessive Heat in Georgia, August 12 to 14, 202378 events
- Flash Flooding and Damaging Winds in New Mexico, August 12 to 13, 2023$80,000 · 60 kt wind · 7 events
- Wildfire in Colorado, August 12 to 31, 2023$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128637, 1128638, 1128639, 1120304, 1128640, 1128641, 1128788, 1128790, 1128794, 1128795, 1128796, 1128792, 1128793, 1128642, 1128643, 1128644.